Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 16, NWS Midland/Odessa, TX

May 5, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 5, 2019, 4:54 PM CDT for Pecos County, Texas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 4:54 PM CDT (21:54 UTC)
Expired
May 5, 2019, 5:30 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:04 PM CDTTSTM WND DMGBelding, TXPOWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN OFF.
May 5, 5:20 PM CDTHAIL 112 Sw Fort Stockton, TXBROKEN WINDOWS REPORTED AT TDJC.
May 5, 5:23 PM CDTHAIL 1.75Belding, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

972 
WFUS54 KMAF 052154
TORMAF
TXC371-052230-
/O.NEW.KMAF.TO.W.0016.190505T2154Z-190505T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
454 PM CDT Sun May 5 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Central Pecos County in southwestern Texas...

* Until 530 PM CDT.
    
* At 453 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 8 miles southwest of Fort Stockton, moving 
  southeast at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Pecos County including Belding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3068 10309 3089 10316 3087 10286 3064 10273
TIME...MOT...LOC 2153Z 239DEG 46KT 3084 10301 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

12
1 follow-up statement
111 
WWUS54 KMAF 052211
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
511 PM CDT Sun May 5 2019

TXC371-052230-
/O.CON.KMAF.TO.W.0016.000000T0000Z-190505T2230Z/
Pecos TX-
511 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL
PECOS COUNTY...
    
At 510 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 9 miles southwest of Fort Stockton or 4 miles east of 
Belding, moving southeast at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Pecos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3068 10309 3089 10316 3087 10286 3064 10273
TIME...MOT...LOC 2210Z 248DEG 30KT 3077 10297 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 4:27 PM CDT, 27 minutes earlier.

Area forecast discussion, May 5, 4:27 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
427 PM CDT Sun May 5 2019

.UPDATE...
Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos.

&&

.DISCUSSION...
Weak cap/strong daytime heating/steep lapse/moderate CAPES/
sufficient shear are all in place for a few severe storms with
large/giant hail and severe wind gusts.

&&

.PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/

DISCUSSION...
Another day, another round of scattered severe thunderstorms are
expected to develop this afternoon and evening. Current
radar/satellite already shows convection forming between the Pecos
River and Davis Mountains. MLCAPE is moderate but SBCAPE is
impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which
is somewhat weak though early radar returns are showing tilt so
there probably is enough present for severe storms. Models show
the entire dryline getting active this afternoon with storms
developing from the Big Bend to the central Permian Basin and
slowly moving east.

Tomorrow and Tuesday show no real change with the dryline
remaining active thanks to west-southwesterly upper flow and ample
low level moisture convergence. Tuesday may be the greatest risk
for severe weather as a deep upper trough moves into the Four
Corners region. Upper winds will back from a much more southerly
direction and the approach of an upper jet will increase
divergence, instability, and shear aloft. The arrival of the jet
lags max heating which could be a factor in storm areal coverage.

The trough moves into the Central Plains Wednesday bringing the
one day this week that there will be dry weather with no rain
chances. Thursday a cold front arrives bringing colder
temperatures and more rain chances. Thankfully, a stable airmass
behind the cold front will eliminate a severe weather risk for a
few days with isentropic lift producing light rain and rain
showers with perhaps a few thunderstorms returning by the end of
the week. Temperatures behind the front will be below normal for
this time of year and slow to warm due to a second low pressure
system that only slowly moves across the Desert Southwest
providing ample clouds and easterly low level winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  64  85 /  30  20  30  20
Carlsbad                       58  93  59  88 /  10  10  10   0
Dryden                         65  84  66  87 /  40  40  30  20
Fort Stockton                  62  88  64  88 /  30  40  20  20
Guadalupe Pass                 60  85  59  80 /  10  10   0   0
Hobbs                          57  88  59  86 /  10  20  10  10
Marfa                          54  85  51  85 /  20  30  20  10
Midland Intl Airport           63  86  64  87 /  20  20  20  10
Odessa                         62  87  64  87 /  20  20  20  10
Wink                           62  92  63  91 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 5, 2:20 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun May 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms across parts of the area
for this afternoon and tonight. Large hail and damaging winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across parts of the
area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 5, 4:11 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Sun May 5 2019

TXZ075-274-277-278-052200-
Pecos TX-Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
411 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 19 miles north of Fort Davis, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Toyahvale and Star
Mountain.

This includes Interstate 10 between mile markers 212 and 217.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3077 10393 3095 10394 3101 10359 3079 10347
TIME...MOT...LOC 2111Z 265DEG 11KT 3087 10386

HC
Special weather statement, May 5, 4:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019

TXZ060-061-067-068-052200-
Crane TX-Ector TX-Ward TX-Winkler TX-
419 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 500
PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport, Monahans
Sandhills State Park and Penwell.

This includes Interstate 20 between mile markers 73 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3141 10290 3145 10297 3159 10304 3185 10268
      3156 10241
TIME...MOT...LOC 2119Z 239DEG 25KT 3153 10288

87
Special weather statement, May 5, 4:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019

TXZ278-052200-
Davis Mountains Foothills TX-
419 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3047 10378 3071 10351 3049 10332 3036 10357
      3038 10359 3037 10359 3035 10358 3036 10359
      3032 10366 3039 10373 3043 10372 3043 10375
      3045 10374 3044 10378
TIME...MOT...LOC 2119Z 231DEG 14KT 3044 10366

HC
Special weather statement, May 5, 4:31 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 5 2019

TXZ277-052215-
Davis Mountains TX-
431 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 10 miles west of Fort Davis, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Indian Lodge and Fort Davis National Historical
Site.

LAT...LON 3084 10403 3056 10378 3055 10380 3054 10380
      3047 10409 3064 10422
TIME...MOT...LOC 2131Z 241DEG 15KT 3059 10407

HC
Special weather statement, May 5, 4:32 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Sun May 5 2019

NMZ034-TXZ050-060-061-052215-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
432 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS AND CENTRAL WINKLER COUNTIES UNTIL 515
PM CDT/415 PM MDT/...

At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kermit, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Goldsmith and Winkler County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for western Texas.

LAT...LON 3172 10324 3188 10332 3230 10271 3204 10248
TIME...MOT...LOC 2132Z 238DEG 41KT 3187 10315

87
Special weather statement, May 5, 4:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
437 PM CDT Sun May 5 2019

TXZ274-052200-
Reeves County Plains TX-
437 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 12 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3120 10392 3140 10402 3159 10379 3138 10360
TIME...MOT...LOC 2136Z 237DEG 49KT 3138 10388

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:17 PM CDTSevere Thunderstorm WarningMAFGaines58 min
May 4, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 4, 8:44 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 4, 8:58 PM CDTTornado WarningMAFGaines20 min
May 5, 2:09 PM CDTSpecial Weather StatementMAFPecos51 min
May 5, 2:58 PM CDTSpecial Weather StatementMAFPecos47 min
May 5, 3:03 PM CDTSevere Thunderstorm WarningMAFPecos, Ward40 min
May 5, 3:21 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 5, 3:27 PM CDTSpecial Weather StatementMAF33 min
May 5, 3:32 PM CDTSpecial Weather StatementMAFWard28 min
May 5, 3:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 5, 3:48 PM CDTSpecial Weather StatementMAFWard27 min
May 5, 4:08 PM CDTSpecial Weather StatementMAFReeves22 min
May 5, 4:09 PM CDTSpecial Weather StatementMAFJeff Davis36 min
May 5, 4:11 PM CDTSpecial Weather StatementMAFReeves49 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 5, 4:19 PM CDTSpecial Weather StatementMAF41 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis61 min
May 5, 4:31 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 5, 4:32 PM CDTSpecial Weather StatementMAFWinkler43 min
May 5, 4:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 4:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler50 min
May 5, 5:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 5, 5:10 PM CDTSpecial Weather StatementMAFPresidio50 min
May 5, 5:19 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 5, 5:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis67 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Martin39 min
May 5, 6:20 PM CDTSpecial Weather StatementMAFWinkler40 min
May 5, 6:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 5, 6:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin34 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.